Alabama, 2020

Flash Flood in Alabama, June 9, 2020

June 9, 2020 · NWS TAE · 1 event in 1 county or zone

Heavy rain in a short period of time resulted in flash flooding on Highway 52 near Hartford in Geneva county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Heavy rain in a short period of time resulted in flash flooding on Highway 52 near Hartford in Geneva county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 9, 1:59 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 9, 1:59 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
359 PM EDT Tue Jun 9 2020

.NEAR TERM [Through Tonight]...

Additional showers and thunderstorms are likely through this
evening mainly north of I-10 with the greatest coverage from the
Flint River Valley into the Wiregrass Region. Given the very moist
air mass with Precipitable Water values around 2.0 inches, expect
continued heavy downpours and gusty winds with these storms.
The activity should diminish by midnight. Patchy fog is likely
overnight, but the prevalence of mid to high clouds should
preclude dense fog.

.SHORT TERM [Wednesday through Thursday Night]...

The main concern during this time frame will be isolated severe
thunderstorms and the potential for heavy rainfall. A cold front
will approach late Wednesday and move slowly through the area on
Thursday. Concerning Wednesday, thunderstorms are likely during
the afternoon and evening hours mainly northwest of the Flint and
Apalachicola Rivers. Mixed-Layer CAPE will approach 2k J/kg, and
model soundings indicate winds up to 30 kts at 700 hPa, which is
above climatology. There is also decent clockwise turning in the
lowest 3 km of the atmosphere. If the low-level flow becomes more
backed (southerly) as indicated in some of the model guidance,
cannot rule out a brief tornado. Otherwise, isolated damaging
wind gusts and marginally severe hail are the main threats.

The front remains across the area on Thursday with the isolated
severe weather threat shifting to east of the Flint River Valley
into the FL Big Bend. The primary threat would be isolated damaging
wind gusts as mid-level dry air boosts Downdraft CAPE values to
around 1k J/kg.

Patchy fog is likely both Wednesday and Thursday Nights, and it
could be locally dense into the mid-morning hours, given a more
favorable setup.

.LONG TERM [Friday Through Tuesday]...

The focus for showers and thunderstorms continues to be across
portions of Southwest GA into the FL Big Bend on Friday. On
Saturday, the front should wash out enough for the sea-breeze
circulation to take over, with more widespread showers and
thunderstorms across the entire area through early next week.
See the hydrology section for heavy rainfall potential late
this week into the weekend.

&&

.AVIATION...
[Through 18Z Wednesday]

Brief IFR in SHRA/TSRA this afternoon. Otherwise MVFR gradually
improving to VFR outside of ABY-DHN. A return to IFR at most
terminals overnight. Southerly winds around 10 knots through the
period.

&&

.MARINE...

Seas fall to less than 3 feet on Thursday and are expected to
remain that way, along with winds less 15 knots, through the
forecast period. The only exception may be a surge of northerly
winds near advisory levels Thursday Night into early Friday
across the waters west of Apalachicola, and in the vicinity of
any thunderstorms.

&&

.FIRE WEATHER...

High dispersions are possible on Wednesday mainly east of the
Flint River in GA and in the FL Big Bend. There are no other
fire weather concerns at this time over the next several days.

&&

.HYDROLOGY...

Portions of the area as of Tuesday Afternoon have had 1-2 inches
of rainfall with localized amounts near 3 inches over portions of
Jefferson, Madison, and Taylor Counties - this prompted a flash
flood warning this morning due to the already saturated ground.
Going forward, an additional 1-2 inches of rain is possible today
mainly west of the Flint River Valley into the Wiregrass Region.

Looking ahead, the primary concern for additional rainfall over
the next several days will be east of the Flint River Valley into
the FL Big Bend. A front is expected to stall in this area from
Thursday through Saturday. During this period, average rainfall
around 2 inches is likely. Localized amounts of several inches
possible, which could lead to additional flooding.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   72  92  72  92  71 /   0  40  10  50  30
Panama City   76  87  75  89  72 /   0  30  30  30  10
Dothan        73  88  70  89  68 /  20  60  30  30  10
Albany        74  91  74  91  70 /  30  50  30  50  20
Valdosta      71  92  71  91  71 /  10  40  10  70  40
Cross City    71  92  72  91  72 /   0  40   0  50  40
Apalachicola  75  86  75  87  73 /   0  20  20  20  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...LF
SHORT TERM...LF
LONG TERM...LF
AVIATION...LF
MARINE...LF
FIRE WEATHER...LF
HYDROLOGY...LF

In the hours before

Special weather statement, Jun 9, 1:03 PM CST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
203 PM CDT Tue Jun 9 2020

FLZ011-091930-
Jackson FL-
203 PM CDT Tue Jun 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JACKSON COUNTY
UNTIL 230 PM CDT...

At 203 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Marianna, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Marianna, Malone, Greenwood, Bascom, Marianna Municipal A/P, Sills,
Jacobs and Jacob City.

LAT...LON 3100 8536 3100 8502 3076 8525 3085 8543
TIME...MOT...LOC 1903Z 210DEG 18KT 3087 8530

42-DVD
Special weather statement, Jun 9, 1:50 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
350 PM EDT Tue Jun 9 2020

ALZ069-FLZ011-GAZ142-143-155-156-092015-
Houston AL-Jackson FL-Miller GA-Decatur GA-Seminole GA-Early GA-
350 PM EDT Tue Jun 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOUSTON...
NORTHEASTERN JACKSON...NORTHWESTERN DECATUR...MILLER...SOUTHWESTERN
EARLY AND SEMINOLE COUNTIES UNTIL 415 PM EDT/315 PM CDT/...

At 350 PM EDT/250 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles south of Donalsonville, moving northeast at 30
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Colquitt, Donalsonville, Iron City, Brinson, Jakin, Saffold, Babcock,
Reynoldsville, Little Hope, Mayhaw, Boykin, Riverturn, Sharphagen,
Hornsville, Donaldsonville A/P, Steam Mill, Desser, Howards Mill,
Davis Park and Lela.

LAT...LON 3082 8479 3094 8509 3130 8499 3111 8455
TIME...MOT...LOC 1950Z 210DEG 25KT 3094 8491

42-DVD
Special weather statement, Jun 9, 1:55 PM CST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
255 PM CDT Tue Jun 9 2020

ALZ065-066-068-FLZ009-092030-
Dale AL-Coffee AL-Geneva AL-Holmes FL-
255 PM CDT Tue Jun 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DALE...SOUTHEASTERN
COFFEE...CENTRAL GENEVA AND NORTH CENTRAL HOLMES COUNTIES UNTIL 330
PM CDT...

At 255 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of New Brockton to Geneva.
Movement was northeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Daleville, Geneva, Enterprise, Fort Rucker, Hartford, Level Plains,
New Brockton, Clayhatchee, Coffee Springs, Black, Chancellor, Kellys
Crossroads, Lucile, Gerald, Turner Crossroads, Central City, Geneva
Municipal A/P, Hendrix Crossroad, Cairns Aaf and Camp Alaflo Bsa.

LAT...LON 3152 8572 3121 8569 3120 8571 3119 8569
      3117 8568 3097 8570 3090 8590 3131 8599
TIME...MOT...LOC 1955Z 223DEG 25KT 3128 8593 3101 8587

42-DVD
Special weather statement, Jun 9, 2:21 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
321 PM CDT Tue Jun 9 2020

ALZ066-068-069-092100-
Dale AL-Geneva AL-Houston AL-
321 PM CDT Tue Jun 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR DALE...EASTERN GENEVA AND
NORTHWESTERN HOUSTON COUNTIES UNTIL 400 PM CDT...

At 321 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Rucker to near Hartford. Movement was
northeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Daleville, Dothan, Fort Rucker, Ozark, Enterprise, Hartford, Taylor,
Midland City, Level Plains, Slocomb, Newton, Ariton, Pinckard,
Malvern, Rehobeth, Clayhatchee, Grimes, Napier Field, Memphis and
Kellys Crossroads.

LAT...LON 3162 8544 3148 8541 3132 8542 3131 8538
      3113 8535 3102 8577 3124 8579 3162 8579
TIME...MOT...LOC 2021Z 226DEG 27KT 3149 8577 3107 8572

42-DVD
Local storm report, Jun 9, 3:31 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
531 PM EDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      3 W BLOXHAM             30.39N 84.68W
06/09/2020                   LIBERTY            FL   LAW ENFORCEMENT

            FLOODING REPORTED ON HIGHWAY 267 IN LIBERTY
            COUNTY. WATER WAS REPORTED OVER THE ROADWAY.

&&
Local storm report, Jun 9, 3:55 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
555 PM EDT TUE JUN 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     FLASH FLOOD      4 W BLOXHAM             30.39N 84.70W
06/09/2020                   LIBERTY            FL   LAW ENFORCEMENT

            REPORT OF WATER OVER HIGHWAY 20 NEAR
            INTERSECTION WITH NE OLD BLUE CREEK ROAD.
            REPORT ON FHP WEBSITE.

&&

The radar

The Ft Rucker radar (KEOX), 45 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Geneva

When
June 9, 4:09 PM CST to 6:45 PM CST
Where
Geneva County, 0.59 mi E of Hartford to 0.33 mi ENE of Hartford
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.100, -85.680

Flooding was reported on Highway 52 east of Hartford from heavy rain in a short period of time.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902195.